Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 7, 2014, 2:05 PM CDT for Codington County, Deuel County, Grant County, South Dakota. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2014, 2:05 PM CDT (19:05 UTC)
- Expired
- May 7, 2014, 2:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Codington County, SD, Deuel County, SD, Grant County, SD
The radar
The Aberdeen radar (KABR), 128 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 2:17 PM CDT | HAIL 1 | 4 S Waverly, SD | LARGEST STONES WERE QUARTER SIZED. GROUND WHITE WITH HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
910 WUUS53 KABR 071905 SVRABR SDC029-039-051-071945- /O.NEW.KABR.SV.W.0002.140507T1905Z-140507T1945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 205 PM CDT WED MAY 7 2014 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA... NORTHWESTERN DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA... SOUTH CENTRAL GRANT COUNTY IN NORTHEAST SOUTH DAKOTA... * UNTIL 245 PM CDT * AT 202 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WAVERLY...OR 10 MILES EAST OF WATERTOWN...MOVING NORTHEAST AT 20 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THE SEVERE THUNDERSTORM WILL BE NEAR... TROY AROUND 225 PM CDT. SOUTH SHORE AND STRANDBURG AROUND 230 PM CDT. STOCKHOLM AROUND 240 PM CDT. THIS WARNING INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 181 AND 183. THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 382 AND 384. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4521 9689 4506 9659 4487 9698 4494 9707 TIME...MOT...LOC 1906Z 212DEG 19KT 4496 9696 HAIL...1.00IN WIND...<50MPH $$ FOWLE
2 follow-up statements
161 WWUS53 KABR 071931 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 231 PM CDT WED MAY 7 2014 SDC029-039-051-071945- /O.CON.KABR.SV.W.0002.000000T0000Z-140507T1945Z/ GRANT SD-DEUEL SD-CODINGTON SD- 231 PM CDT WED MAY 7 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN CODINGTON...NORTHWESTERN DEUEL AND SOUTH CENTRAL GRANT COUNTIES UNTIL 245 PM CDT... AT 228 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TROY...OR 15 MILES NORTHEAST OF WATERTOWN...MOVING NORTHEAST AT 20 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THE SEVERE THUNDERSTORM WILL BE NEAR... SOUTH SHORE AND STRANDBURG AROUND 240 PM CDT. STOCKHOLM AROUND 245 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4521 9689 4506 9659 4487 9698 4494 9707 TIME...MOT...LOC 1931Z 212DEG 19KT 4505 9690 HAIL...1.00IN WIND...<50MPH $$ FOWLE
935 WWUS53 KABR 071940 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 240 PM CDT WED MAY 7 2014 SDC029-039-051-071951- /O.EXP.KABR.SV.W.0002.000000T0000Z-140507T1945Z/ GRANT SD-DEUEL SD-CODINGTON SD- 240 PM CDT WED MAY 7 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CODINGTON... NORTHWESTERN DEUEL AND SOUTH CENTRAL GRANT COUNTIES WILL EXPIRE AT 245 PM CDT/145 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4521 9689 4506 9659 4487 9698 4494 9707 TIME...MOT...LOC 1941Z 212DEG 19KT 4509 9686 $$ FOWLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:04 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, May 7, 1:04 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 104 PM CDT WED MAY 7 2014 .UPDATE... SEE UPDATED AVIATION DISCUSSION BELOW. MADE A FEW CHANGES TO THE FORECAST THIS MORNING...MAINLY TO DECREASE POP THROUGH THIS AFTERNOON. AN UPPER LEVEL SHORT WAVE JUST OFF TO THE WEST OF ABERDEEN WILL CONTINUE TO PUSH NORTHEASTWARD INTO NORTH DAKOTA. THIS SYSTEM IS PRODUCING LIGHT SHOWERS ACROSS NORTH CENTRAL SOUTH DAKOTA. BETTER LLM AND SHEAR FURTHER EAST IS RESULTING IN MARGINALLY STRONG STORMS WITH RADAR SHOWING SOME SMALL HAIL POSSIBLE. THESE STORMS SHOULD CONTINUE PUSHING INTO SE NORTH DAKOTA WITHIN THE NEXT FEW HOURS. THERE IS A GOOD POSSIBILITY FOR DRY CONDITIONS THROUGH THIS AFTERNOON BEFORE THE NEXT UPPER LEVEL SHORT WAVE MOVES INTO THE REGION FROM THE SOUTHWEST. && .PREVIOUS DISCUSSION... .SHORT TERM...THROUGH FRIDAY WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY CONTINUES BOTH SOUTH AND WEST OF THE CWA THANKS TO SOUTHWEST FLOW ALOFT WITH WEAK EMBEDDED WAVES. THE 06Z HRRR BRINGS CONVECTIVE REMNANTS INTO THE WESTERN CWA THROUGH THE MORNING HOURS...BUT HAVE ALREADY SEEN SIMILAR ATTEMPTS BY SHOWERS TO CROSS INTO THE FORECAST AREA...ONLY TO WASH OUT...SO FORECASTER CONFIDENCE CONTINUES TO REMAIN LOW EVEN IN THE NEAR TERM. MODELS DO HAVE A BETTER DEFINED WAVE MOVING UP FROM THE SOUTH TODAY. BEST ISENTROPIC FORCING WILL SET UP JUST NORTH OF A KMBG TO KPHP LINE. INSTABILITY PEAKS JUST SOUTH OF A WARM FRONT FOR THE EASTERN CWA THIS AFTERNOON AS WELL. LOOKING AT NAM/RAP PROFILES...SURFACE BASED CONVECTION APPEARS UNLIKELY AS THE FRONT IS SOUTH OF THE CWA...AND GUIDANCE HAS A DIFFICULT TIME WARMING ENOUGH TO OVERCOME THE INVERSION. STEEP LAPSE RATES ABOVE THE INVERSION WITH STRONG SOUTHWEST MID LEVEL FLOW WILL SUPPORT A HAIL THREAT IF ANY STORMS DO DEVELOP. OVERNIGHT...A COUPLED JET STRUCTURE WILL SUPPORT AN AREA OF RAIN THAT WILL LIFT OUT OF THE NEBRASKA PANHANDLE THROUGH WESTERN/CENTRAL SOUTH DAKOTA. MOST OF THE GUIDANCE TAKES THIS FEATURE NORTHEAST BETWEEN KPIR AND KMBG...THOUGH SREF GUIDANCE IS A TAD FARTHER WEST. SREF PROBABILITIES SUGGEST FAIRLY HIGH QPF POTENTIAL WITH THIS FEATURE...WHICH IS SUPPORTED WITHIN MOST GUIDANCE. THE GFS IS PEGGED AT NEARLY 30 MICROBARS OF LIFT BY 12Z THURSDAY. TROWAL WRAP AROUND LIGHT RAIN WILL CONTINUE THROUGH THE DAY...BUT WE WILL SEE ISENTROPIC DOWNGLIDE BY LATE AFTERNOON/EVENING HELPING TO DRY US OUT FOR FRIDAY. .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY THE EXTENDED PERIOD CONTINUES THE ACTIVE PATTERN WITH A COUPLE OF SYSTEMS MOVING THROUGH. THE FIRST WEAKER WAVE MOVES OFF THE ROCKIES FRIDAY NIGHT AND INTO EASTERN SD SATURDAY BRINGING SOME SHOWERS AND TSTORMS. THERE WILL LIKELY BE A BRIEF BREAK IN PRECIP SAT MORNING BEFORE A MORE WELL DEVELOPED SFC LOW ENTERS THE CENTRAL PLAINS SAT NIGHT. AT THE SAME TIME AN UPPER LOW WILL DROP DOWN INTO ND. WHILE THE MODELS AGREE ON THE SFC SYNOPTIC PATTERN...THERE IS SOME DISCREPANCY AT JUST WHEN THE UPPER TROF WILL BEGIN TO AFFECT THE NORTHERN PLAINS. THIS WILL INFLUENCE AREAL COVERAGE OF PRECIP DURING ANY GIVEN PERIOD FROM SAT NIGHT THROUGH TUESDAY. THE ECMWF KEEPS THE PRECIP ONLY OVER THE FAR SOUTHERN CWA WHILE THE GFS HAS THE ENERGY FROM THE UPPER LOW DIGGING A LITTLE FARTHER SOUTH ON SUNDAY. KEPT ALLBLEND POPS FOR NOW OVER THE WEEKEND BUT A DRIER SOLUTION IS POSSIBLE. TEMPERATURES WILL TREND DOWN THROUGH THE PERIOD WITH THE COOLEST TEMPS OCCURRING WHEN THE LONGWAVE TROUGH MOVES OVER THE PLAINS. TEMPS WILL BE AROUND 10 DEGREES COOLER THAN AVERAGE BY THE LATTER HALF OF THE EXTENDED. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS REGIONAL SATL AND RADAR ANALYSIS SHOWS LAST OF THE MORNING SHOWERS AND TSTORMS EXITING THE AREA TO THE NORTH AND NORTHEAST AND SOME BINOVC OR CLR SKIES DEVELOPING ACROSS CENTRAL AND NERN SD. VFR CONDITIONS EXPECTED AT ALL TERMINALS INTO THE AFTN. KEPT VCTS FOR LATER THIS AFTN AT ATY AS EAST CENTRAL SD STANDS THE BEST CHC TO SEE TSTORMS DEVELOP. PUSHED RAIN CHANCES BACK FARTHER INTO THE EVENING FOR ABR AS LATEST GUIDANCE SUGGESTS AREA OF PCPN MOVING IN AFTER SUNSET AND LATE TONIGHT. HELD ONTO RAIN CHANCES FOR PIR AND MBG EARLY THIS EVENING WITH BEST SHOT OF RAIN LATE AS WELL. RAIN IS EXPECTED TO CONTINUE FOR ALL TAF SITES DURING THE MRNG HRS THURSDAY WITH MVFR CIGS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...SD SHORT TERM...CONNELLY LONG TERM...WISE AVIATION...VIPOND WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 7, 4:15 AM CDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 415 AM CDT WED MAY 7 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 415 AM CDT WED MAY 7 2014 /315 AM MDT WED MAY 7 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STORMS HAVE THE POTENTIAL TO PASS THROUGH THE FORECAST AREA THOUGH THE MORNING AND AFTERNOON HOURS. HAIL WILL BE THE MAIN THREAT WITH ANY ISOLATED STRONGER STORMS THAT DO DEVELOP...MAINLY IN EASTERN SOUTH DAKOTA. A MORE WIDESPREAD THREAT FOR STORMS WITH LARGE HAIL IS EXPECTED THIS EVENING FOR EASTERN SOUTH DAKOTA...WITH HEAVY RAIN POSSIBLE IN WESTERN AND CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS MAY BE REQUESTED. CONNELLY
In the hours before
Special weather statement, May 7, 1:22 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 122 PM CDT WED MAY 7 2014 MNZ046-SDZ021-071845- BIG STONE-GRANT- 122 PM CDT WED MAY 7 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN GRANT AND SOUTHERN BIG STONE COUNTIES UNTIL 145 PM CDT... AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTH OF ALBEE...OR 8 MILES SOUTHEAST OF MILBANK...MOVING NORTHEAST AT 30 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE BIG STONE CITY...ODESSA AND ORTONVILLE. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && SD
Special weather statement, May 7, 1:43 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 143 PM CDT WED MAY 7 2014 SDZ022-071915- HAMLIN- 143 PM CDT WED MAY 7 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL HAMLIN COUNTY UNTIL 215 PM CDT... AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HAMLIN EDUCATION CENTER...OR 18 MILES WEST OF ESTELLINE...MOVING NORTHEAST AT 25 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE HAYTI AND CASTLEWOOD. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && SD
Local storm report, May 7, 1:51 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
151 PM CDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM HAIL ORTONVILLE 45.30N 96.44W
05/07/2014 E0.50 INCH BIG STONE MN EMERGENCY MNGR
FEW DIME SIZE STONES...MANY SMALLER
&&
EVENT NUMBER ABR1400356
NWSNearby
Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.